Alert archive / Virginia / Wind Advisories in 2008

Wind Advisory 3, NWS Blacksburg, VA

January 31, 2008Bland County, Smyth County, Tazewell County, Virginia; Mercer County, West Virginia

NWS Blacksburg, VA issued this wind advisory at Jan 31, 2008, 10:29 PM EST for Bland County, Smyth County, Tazewell County, Virginia; Mercer County, West Virginia. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Jan 31, 2008, 10:29 PM EST (03:29 UTC)
Expired
Feb 1, 2008, 12:00 PM EST
In force
14 hr
Issued by
NWS Blacksburg, VA

Counties Bland County, VA, Smyth County, VA, Tazewell County, VA, Mercer County, WV

The radar

The Roanoke radar (KFCX), 95 km from the middle of the area, began a volume at 03:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 3.5 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2008-02-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2008-02-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 382 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2287 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
382 m²/s²
0-3 km storm-relative helicity
608 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS71 KRNK 010329
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
1029 PM EST THU JAN 31 2008

...STRONG SOUTHEAST WINDS INTO FRIDAY MORNING...

.LOW PRESSURE WILL TRACK NORTHEAST THROUGH THE TENNESSEE AND OHIO
VALLEYS LATER TONIGHT AND FRIDAY. STRONG SOUTHEAST WINDS IN
ADVANCE OF THIS SYSTEM WILL AFFECT THE HIGHER RIDGES OVERNIGHT
INTO FRIDAY MORNING.

VAZ007-009-010-WVZ042-011130-
/O.NEW.KRNK.WI.Y.0003.080201T0329Z-080201T1700Z/
TAZEWELL-SMYTH-BLAND-MERCER-
INCLUDING THE CITIES OF...TAZEWELL...MARION...BLAND...BLUEFIELD
1029 PM EST THU JAN 31 2008

...WIND ADVISORY IN EFFECT UNTIL 12 PM EST FRIDAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 12 PM EST FRIDAY. 

SOUTHEAST WINDS OF 15 TO 30 MPH WITH GUSTS TO 55 MPH WILL CONTINUE
ACROSS THE HIGHER ELEVATIONS INTO FRIDAY MORNING.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 31 TO 39 MPH ARE
POSSIBLE WITH GUSTS AS HIGH AS 57 MPH. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

 

$$
1 follow-up statement
000 
WWUS71 KRNK 011715
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
1215 PM EST FRI FEB 1 2008

...WINDS HAVE LIGHTENED CONSIDERABLE IN SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA...


VAZ007-009-010-WVZ042-011815-
/O.EXP.KRNK.WI.Y.0003.000000T0000Z-080201T1700Z/
TAZEWELL-SMYTH-BLAND-MERCER-
INCLUDING THE CITIES OF...TAZEWELL...MARION...BLAND...BLUEFIELD
1215 PM EST FRI FEB 1 2008

...WIND ADVISORY HAS EXPIRED...

WINDS HAVE BECOME LIGHTER AT MIDDAY ACROSS SOUTHEAST WEST
VIRGINIA AND SOUTHWEST VIRGINIA AS LOW PRESSURE MOVES OVERHEAD.
HOWEVER WEST WINDS WILL PICK UP LATER THIS AFTERNOON AS COLDER AIR
MOVES IN IN THE WAKE OF THE LOW. WIND GUSTS OF UP TO 40 MPH CAN BE
EXPECTED LATER THIS AFTERNOON AND INTO THE EVENING HOURS. WINDS
WILL DIMINISH AFTER MIDNIGHT.



$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Jan 31, 8:27 PM EST, 2 hours 2 minutes earlier.

Area forecast discussion, Jan 31, 8:27 PM EST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
827 PM EST THU JAN 31 2008

.SYNOPSIS...
LOW PRESSURE WILL TRACK NORTHEAST THROUGH THE TENNESSEE AND OHIO
VALLEY REGIONS OVERNIGHT INTO FRIDAY. THIS WILL SPREAD A SWATH OF
HEAVIER PRECIPITATION OVER THE AREA OVERNIGHT INTO FRIDAY
AFTERNOON. WITH COLD HIGH PRESSURE TO THE NORTH...MUCH OF THIS
WILL FALL AS FREEZING RAIN BEFORE DRIER AIR SWEEPS IN FROM THE
WEST BY FRIDAY NIGHT...AND CONTINUES INTO THE WEEKEND ALONG WITH
WARMER TEMPERATURES.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
RADAR SHOWING INIT BANDS OF ISENTROPIC LIFT PRECIP MOVING INTO THE
SW ZONES THIS EVENING BUT SO FAR INHIBITED FROM REACHING THE
SURFACE VIA VERY DRY BOUNDARY LAYER PER DEWPOINTS/RAOBS. HOWEVER
AS BETTER LIFT HEADS NORTH AND AXIS OF DIFFLUENCE ENHANCES AFTER
MIDNIGHT...EXPECT COVERAGE TO QUICKLY INCREASE AS DEPICTED BY THE
LOCAL WRF BETWEEN 04-06Z. APPEARS AXIS OF HEAVIER RAINFALL NOW
ACROSS THE TN VALLEY WILL BE OVER THE WEST BY MORNING BEFORE
JETTING EAST AS FINAL JET MAX SWINGS UP FROM THE SW. WITH DEWPOINTS
SO DRY MAIN QUESTION WITH HOW LOW SURFACE TEMPS WILL GO PER EVAP
COOLING PRIOR TO THE HEAVIER PRECIP...AND POSSIBLE RISES UNDER
WARM RAIN PROCESSES LATE GIVEN SUCH A LARGE FORECAST WARM LAYER
ALOFT. UNFORTUNATELY LATEST WET BULBS SUGGEST A LOT OF THE BLUE
RIDGE REGION WILL LIKELY BE WELL INTO THE 20S BY 09Z...WITH RAOBS
THERMAL PROFILES SUPPORTING A GOOD SETUP FOR A SIG FREEZING RAIN
EVENT. WITH THE LATEST MODELS ALSO SUGGESTING QUITE A BIT OF QPF
RIGHT ALONG THE EASTERN SLOPES OF THE BLUE RIDGE...HAVE UPPED ICE
TOTALS THERE WHERE WOULDNT BE SURPRISED TO SEE HALF INCH ICE
TOTALS IF NOT MORE THRU EARLY MORNING. OTRW PLANNING TO LEAVE
GOING WARNINGS/ADVISORYS IN PLACE ALTHO MAY NEED TO WATCH PORTIONS
OF THE WESTERN NRV FOR POSSIBLE WARNING CRITERIA PENDING HOW MUCH
QPF GETS CUT OFF TO THE SE ALONG THE BLUE RIDGE. OUT EAST...FRZG
RAIN IS POSSIBLE BUT NO ACCRETION IS EXPECTED GIVEN SUCH WARM
TEMPS AT THE ONSET. SPED UP POPS A LITTLE AS WELL OVERNIGHT WITH ALL
LOCATIONS GOING CATEGORICAL LATE ...OTRW LEFT TEMPS CLOSE TO THE
GOING FORECAST.

COLD AIR WILL BECOME VERY SHALLOW 12Z-15Z TMRW WITH WARM AIR ALOFT
WARMING THE RAIN AND INHIBITING ICE ACCRETION.

WINDS IN FAR SOUTHWEST VA WILL INCREASE AND BECOME GUSTY TONIGHT AS
SFC PRESSURE GRADIENT TIGHTENS AND CROSS-BARRIER EFFECT SETS UP.
GUSTS IN THE 30-40 MPH RANGE POSSIBLE...THO MAINLY IN AND ARND
TAZEWELL COUNTY.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY/...
SFC TEMPS SHUD WARM QUICKLY ABOVE FRZG IN MOST AREAS DURING THE
MORNING HOURS AS THE SFC HIGH RETREATS AND STRONG OCCLUDED FRONT
SWINGS THRU. ANY TRAVEL THAT CAN BE DELAYED SHOULD BE. ROAD
CONDITIONS WILL LIKELY IMPROVE RAPIDLY AFTER 8 OR 9AM. AFTERNOON
SUNSHINE IS LIKELY AND SHUD FINISH OFF MOST OF THE ICE LEFT ON THE
TREES BEFORE WINDS PICK UP LATE IN THE DAY.

COLD AIR ADVECTION AND WINDY CONDITIONS EXPECTED LATE IN THE
DAY...BUT HIGH PRESSURE BUILDING IN FROM THE SOUTHWEST WILL
QUICKLY TURN THINGS CALM BY SATURDAY MORNING. COLD AIR ADVECTION
SNOW SHOWERS WILL BE MINIMAL AND WILL TAPER OFF BY 12Z SAT.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
THE PROGRESSIVE PATTERN OF PACIFIC SYSTEMS COMING ONSHORE WESTERN
CONUS AND SWEEPING EASTWARD INTO OR NEAR OUR AREA LOOKS TO CONTINUE
IN THE EXTENDED PART OF THE FORECAST. HIGH PRESSURE ACROSS THE
REGION ON SUNDAY WILL START TO TRANSITION NORTH OF THE AREA ON
MONDAY IN ADVANCE OF OUR NEXT APPROACHING SOUTHERN STREAM SYSTEM.
SIMILAR TO THE CURRENTLY APPROACHING SYSTEM THE PRECIPITATION WILL
START AS A DEVELOPING PATCHY LIGHT RAIN EITHER LATE SUNDAY OR SUNDAY
NIGHT...AND FILL IN MORE DURING THE DAY MONDAY. TUESDAY WITH THE
APPROACH OF THE SYSTEMS ASSOCIATED COLD FRONT...THE PRECIPITATION
WILL BECOME MORE SHOWERY WITH INCREASING WINDS. CURRENTLY TIME OF
THE FRONTAL PASSAGE IS LATE TUESDAY NIGHT INTO WEDNESDAY MORNING
WITH AN ASSOCIATED LINE OF SHOWERS PASSING THROUGH THE AREA WITH
WINDS INCREASING BEHIND THE FRONT. EXPECT LINGERING POST-FRONTAL
SHOWERS...WITH A CHANGE OVER OR MIX TO SHOW SHOWERS MAINLY IN THE
MOUNTAINS.

&&

.AVIATION /01Z FRIDAY THROUGH TUESDAY/...
FREEZING RAIN...ICE AND LOW CLOUDS WILL HINDER AVIATION OPERATIONS
TONIGHT INTO FRIDAY. A LOW PRESSURE CENTER WILL LIFT NORTHEAST ACROSS
OUR REGION TONIGHT INTO FRIDAY. THIS WILL RESULT IN A LARGE SWATH OF
PRECIPITATION SPREAD ACROSS THE REGION BETWEEN 00 AND 06Z...THE
PRECIPITATION MOVING INTO THE AREA FROM SOUTH TO NORTH. PRECIP
WILL START LIGHT AND BECOME HEAVIER AS NIGHT PROGRESSES.

WIDESPREAD FREEZING RAIN IS EXPECTED...ESPECIALLY NEAR THE
MOUNTAINS. A BRIEF PERIOD OF SLEET IS POSSIBLE DURING THE ONSET OF
THE FREEZING RAIN/RAIN. CEILINGS AND VISIBILITIES WILL DROP AT THE
ONSET OF PCPN...WITH A TRANSITION FROM VFR TO MVFR OCCURRING
AROUND MIDNIGHT...THEN IFR BY DAYBREAK FRIDAY. AIRCRAFT ICING WILL
BE AN ISSUE.

EAST OF THE MTNS SFC WINDS WILL BE OUT OF THE NORTHEAST OR EAST
THROUGH 18Z. OVER THE HIGHER TERRAIN THE WINDS WILL BE OUT OF THE
EAST OR SOUTHEAST. HIGHER ELEVATION WIND GUSTS OF 20 TO 30 KTS ARE
POSSIBLE. THIS WILL BE EVIDENT...ESPECIALLY AT BLUEFIELD. (BLF)

IFR CONDITIONS ARE LIKELY AT ALL SITES FRIDAY. THESE CONDITIONS
WILL IMPROVE BY FRIDAY AFTERNOON AS THE STORM SYSTEM MOVES PAST THE
REGION. WINDS WILL SHIFT TO THE WEST AND SOUTHWEST. TEMPERATURES
WILL WARM UP FRIDAY AFTERNOON CHANGING ALL PRECIP TO RAIN. THE
RAIN WILL END FROM SOUTHWEST TO NORTHEAST WITH SOME LINGERING
RAIN/SNOW SHOWERS IN THE MOUNTAINS THROUGH FRIDAY NIGHT. VFR
CONDITIONS ARE EXPECTED THIS WEEKEND WITH HIGH PRESSURE BUILDING
BACK ACROSS THE REGION. ANOTHER ROUND OF INCLEMENT WEATHER IS
EXPECTED MONDAY AND TUESDAY WITH THE CHANCE OF CIG/VIS RESTRICTIONS
AND RAIN.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...ICE STORM WARNING UNTIL 12 PM EST FRIDAY FOR VAZ011-014>020-
     022>024-032>035.
     FREEZING RAIN ADVISORY UNTIL 12 PM EST FRIDAY FOR VAZ007-009-
     010-012-013-043-045>047.
NC...ICE STORM WARNING UNTIL 12 PM EST FRIDAY FOR NCZ001-002-018.
     FREEZING RAIN ADVISORY UNTIL 12 PM EST FRIDAY FOR NCZ003-004-
     019.
WV...ICE STORM WARNING UNTIL 12 PM EST FRIDAY FOR WVZ044-045.
     FREEZING RAIN ADVISORY UNTIL 12 PM EST FRIDAY FOR WVZ042-043.

&&

SYNOPSIS...JH
NEAR TERM...JH/JS
SHORT TERM...AMS/JS
LONG TERM...RCS
AVIATION...KK/PM
Hazardous weather outlook, Jan 31, 3:26 PM EST, 7 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
326 PM EST THU JAN 31 2008

VAZ011-014-016>020-022>024-032>035-WVZ044-045-012030-
GILES-MONTGOMERY-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-MONROE-
GREENBRIER-
326 PM EST THU JAN 31 2008

...ICE STORM WARNING IN EFFECT FROM 9 PM THIS EVENING TO 12 PM EST
FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   ICE STORM WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   ICE STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003-004-019-VAZ007-009-010-012-013-043-WVZ042-043-012030-
SURRY-STOKES-WILKES-TAZEWELL-SMYTH-BLAND-WYTHE-PULASKI-HENRY-MERCER-
SUMMERS-
326 PM EST THU JAN 31 2008

...FREEZING RAIN ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 12 PM
EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL
VIRGINIA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZING RAIN ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZING RAIN ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-002-018-VAZ015-012030-
ASHE-ALLEGHANY NC-WATAUGA-GRAYSON-
326 PM EST THU JAN 31 2008

...ICE STORM WARNING IN EFFECT FROM 9 PM THIS EVENING TO 12 PM EST
FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND
SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   ICE STORM WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   ICE STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ005-006-020-VAZ044-058-059-012030-
ROCKINGHAM-CASWELL-YADKIN-PITTSYLVANIA-HALIFAX-CHARLOTTE-
326 PM EST THU JAN 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ045>047-012030-
CAMPBELL-APPOMATTOX-BUCKINGHAM-
326 PM EST THU JAN 31 2008

...FREEZING RAIN ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 12 PM
EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZING RAIN ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZING RAIN ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Wind Advisories in Virginia, 2008Wind Advisories in West Virginia, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.